Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Large time asymptotics of solutions
to the generalized Benjamin-Ono equation


Authors: Nakao Hayashi and Pavel I. Naumkin
Journal: Trans. Amer. Math. Soc. 351 (1999), 109-130
MSC (1991): Primary 35Q55
DOI: https://doi.org/10.1090/S0002-9947-99-02285-0
MathSciNet review: 1491867
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the asymptotic behavior for large time of solutions to the Cauchy problem for the generalized Benjamin-Ono (BO) equation: $u_{t} + (|u|^{\rho -1}u)_{x} + \mathcal{H} u_{xx} = 0 $, where $\mathcal{H}$ is the Hilbert transform, $x, t \in {\mathbf{R}}$, when the initial data are small enough. If the power $\rho $ of the nonlinearity is greater than $3$, then the solution of the Cauchy problem has a quasilinear asymptotic behavior for large time. In the case $\rho=3$ critical for the asymptotic behavior i.e. for the modified Benjamin-Ono equation, we prove that the solutions have the same $L^{\infty }$ time decay as in the corresponding linear BO equation. Also we find the asymptotics for large time of the solutions of the Cauchy problem for the BO equation in the critical and noncritical cases. For the critical case, we prove the existence of modified scattering states if the initial function is sufficiently small in certain weighted Sobolev spaces. These modified scattering states differ from the free scattering states by a rapidly oscillating factor.


References [Enhancements On Off] (What's this?)

  • 1. L.Abdelouhab, Nonlocal dispersive equations in weighted Sobolev spaces, Differential and Integral Equations 5 (1992), 307-338. MR 92k:35226
  • 2. L. Abbelouhab, J. L. Bona, M. Felland and J. C. Saut, Nonlocal models for nonlinear dispersive waves, Phys.D 40 (1989), 360-392. MR 91d:58033
  • 3. A. S. Fokas and M. J. Ablowitz, The inverse scattering transform for the Benjamin-Ono equation-a pivot to multidimensional problems, Stud. Appl. Math. 68(1) (1983), 1-10. MR 84f:35139
  • 4. C. J. Amick and J. F. Toland, Uniqueness and related analytic properties for the Benjamin-Ono equation-a nonlinear Neumann problem in the plane, Acta Math. 167 (1991), 107-126. MR 92i:35099
  • 5. T. B. Benjamin, Internal waves of permanent form in fluids of great depth, J. Fluid Mech. 29 (1967), 559-592.
  • 6. T. L. Bock and M. D. Kruskal, A two parameter Miura transformation of the Benjamin-Ono equation, Phys. Lett. A 74 (1979), 173-176. MR 82d:35083
  • 7. K. M. Case, Benjamin-Ono related equations and their solutions, Proc. Nat. Acad. Sci. U.S.A. 76 (1979), 1-3. MR 82c:76106
  • 8. R. R. Coifman and M. V. Wickerhauser, The scattering transform for the Benjamin-Ono equation, Inverse Probl. 6 (1990), 825-861. MR 91j:34136
  • 9. P. Constantin, J. C. Saut, Local smoothing properties of dispersive equations, J. Amer. Math. Soc. 1 (1988), 413-439. MR 89d:35150
  • 10. A. Friedman, Partial Differential Equations, New York, Holt, Rinehart and Winston, 1969. MR 56:3433
  • 11. J. Ginibre and T. Ozawa, Long range scattering for nonlinear Schrödinger and Hartree equations in space dimension $n\ge 2$, Commun. Math. Phys. 151 (1993), 619-664. MR 93m:35168
  • 12. J. Ginibre and G. Velo, Smoothing properties and existence of solutions for the generalized Benjamin-Ono equation, J. Diff. Eqs. 93 (1991), 150-212. MR 93b:35116
  • 13. J. Ginibre and G. Velo, Properties de lissage et existence de solutions pour l'equation de Benjamin-Ono generalisee, C. R. Acad. Sci. Paris Sér. I. Math. 308 (1989), 309-314. MR 90b:35207
  • 14. J. Ginibre and G. Velo, Commutator expansions and smoothing properties of generalized Benjamin-Ono equations, Ann. Inst. H. Poincare, Phys. Theor. 51 (1989), 221-229. MR 90m:35167
  • 15. N.Hayashi, K.Kato and T.Ozawa, Dilation method and smoothing effect of solutions to the Benjamin-Ono equation, Proceedings of Royal Society of Edingburgh A 126 (1996), 273-286. MR 97a:35202
  • 16. N.Hayashi and P.I.Naumkin, Asymptotic behavior in time of solutions to the derivative nonlinear Schrödinger equation, Ann. Inst. H. Poincaré (Physique Theorique) (to appear).
  • 17. N.Hayashi and T.Ozawa, Modified wave operators for the derivative nonlinear Schödinger equations, Math. Annalen 298 (1994), 557-576. MR 95f:35240
  • 18. R.J.Iorio, On the Cauchy problem for the Benjamin-Ono equation, Comm. Partial Differential Equations 11 (1986), 1031-1081; 16 (1991), 531-532. MR 88b:35034; MR 92b:35133
  • 19. R.J.Iorio, The Benjamin-Ono equations in weighted Sobolev spaces, J. Math. Anal. Appl. 157 (1991), 577-590. MR 92d:35251
  • 20. C.E.Kenig, G.Ponce and L.Vega, Oscillatory integrals and regularity of dispersive equations, Indiana Univ. Math. J. 40 (1991), 33-69. MR 92d:35081
  • 21. C.E.Kenig, G.Ponce and L.Vega, On the generalized Benjamin-Ono equation, Trans. Amer. Math. Soc. 342 (1994), 155-172. MR 94e:35121
  • 22. P.I.Naumkin, Asymptotics for large time for nonlinear Schrödinger equation, The Proceedings of the 4th MSJ International Reserch Institute on "Nonlinear Waves", GAKUTO International Series, Mathematical Sciences and Applications, Gakkotosho, 1996 (to appear).
  • 23. P.I.Naumkin, Asymptotics for large time for nonlinear Schrödinger equation (in Russian), Izv. Ross. Akad. Nauk Ser. Mat. 61 (1997), no. 4, 81-118; English transl., to appear in Russian Acad. Sci. Izv. Math. CMP 98:04
  • 24. V.L.Nunes Wagner, On the well-posedness and scattering for the transitional Benjamin-Ono equation, Second Workshop on PDE (Rio de Janeiro, 1991), Mat. Contemp. 3 (1992), 127-148.
  • 25. H.Ono, Algebraic solitary waves in stratified fluids, J.Phys. Soc. Japan 39 (1975), 1082-1091. MR 53:2129
  • 26. T.Ozawa, Long range scattering for nonlinear Schrödinger equations in one space dimension, Commun. Math. Phys. 139 (1991), 479-493. MR 92j:35172
  • 27. A.Nakamura, Backlund transformations and conservation laws of the Benjamin-Ono equation, J.Phys.Soc.Japan 47(4) (1979), 1335-1340. MR 80m:35068
  • 28. G.Ponce, Regularity of solutions to nonlinear dispersive equations, J.Diff.Eq. 78 (1989), 122-135. MR 90c:35031
  • 29. G.Ponce, Smoothing properties of solutions of the Benjamin-Ono equation, Analysis and Partial Differential Equations, Lecture Notes Pure Appl. Math., vol. 122, Marcel Dekker, 1990, pp. 667-679. MR 91c:35135
  • 30. G.Ponce, On the global well-posedness of the Benjamin-Ono equation, Differential and Integral Equations 4 (1991), 527-542. MR 92e:35137
  • 31. J.C.Saut, Sur quelques generalisations de l'equation de Korteweg-de Vries, J. Math. Pures Appl. 58 (1979), 21-61. MR 82m:35133
  • 32. P.M.Santini, M.J.Ablowitz, A.S.Fokas, On the limit from the intermediate long wave equation to the Benjamin-Ono equation, J. Math. Phys. 25 (1984), 892-899. MR 85k:35214
  • 33. E.M.Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Univ. Press, Princeton Math. Series 30, 1970. MR 44:7280
  • 34. M.Tanaka, Nonlinear self-modulation problem of the Benjamin-Ono equation, Phys.Soc.Japan 51 (1982), 2686-2692. MR 83k:76081
  • 35. M.M.Tom, Smoothing properties of some weak solutions of the Benjamin-Ono equation, Differential and Integral Equations 3 (1990), 683-694. MR 91e:35191

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35Q55

Retrieve articles in all journals with MSC (1991): 35Q55


Additional Information

Nakao Hayashi
Affiliation: Department of Applied Mathematics, Science University of Tokyo, 1-3, Kagurazaka, Shinjuku-ku, Tokyo 162, Japan
Email: nhayashi@rs.kagu.sut.ac.jp

Pavel I. Naumkin
Affiliation: Instituto de Fisica y Matematica, Universidad Michoacana, AP 2-82, CP 58040, Morelia, Michoacana, Mexico
Email: naumkin@ifm1.ifm.umich.mx

DOI: https://doi.org/10.1090/S0002-9947-99-02285-0
Received by editor(s): August 9, 1996
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society